Wednesday, January 23, 2008

Wacky Steroid lady

That's what they are going to call me after my transplant. Or at least that's what I gather after seeing this clip involving super Hollywood designer, Steven Cojocaru, a PKD patient who has gone through two kidney transplants.

He said the steroids made him crazy. Completely.

I am learning, bit by bit, what it means to have an kidney transplant, although I'm constantly discovering just how much more I need to learn. I vaguely knew one took steroids, but I was more focused on the "Hey, didn't you know that the immunosuppressents you have to take afterwards make you susceptible to skin cancer" aspect of the whole side effects issue to be overly concerned with the steroid part. I knew they make you fat, but I thought that was temporary. I've been temporarily fat before--pregnancy and all, so I figured I could handle it.

Going nutso--not so much.

I could probably freak out at my husband, who would probably hate it, but take it anyway. But what this man describes is absolutely unnacceptable behavior around children, kids who will be unsettled and upset anyways, seeing their mother ill and hospitalized. Hopefully my children will be fairly self sufficient by the time I need a transplant (and my husband constantly reminds me that there is an "if" in there that I routinely ignore--yes, I married an optimist.), but that doesn't mean it won't be traumatizing to see their mother, as Cojocaru described it, "seething" with rage.

This worries me. Truly. To have my mental state so radically altered is something I have never heard about, and it makes me sick to my stomach to think that my children will have to witness something like that.

Anybody have some rays of hope to offer?

On the plus side of all of this, it's nice to see a celebrity talking about PKD in such a candid way, and with Mary Hart, of all people. It's nice to see somebody who has people like Renee Zellweger sending him balloons on our side of the fight. Maybe he'll design some cool PKD, um, evening gown or something.

Ok, that was a weird statement. Sorry.

11 comments:

SusanS said...

I happened onto the last 15 or so minutes of this program. Wondering if you were watching. I'll try to find a rerun. . . . With love.

Anonymous said...

Every one reacts diferantly to drugs ,I am on a pain med that my friend said made her so on edge she couldnt sleep .I have no such problem.so I would try not to worry till you know how it will afect you and then find a way to deal...

Jess said...

Depending on which transplant center, you may not need to take prednisone, though. I had a very little bit right after my transplant, and then no more. I'm on prograf/myfortic (plus blood pressure, vitamins, iron, magnesium) because I told my doctors I wanted to be on the prednisone-sparing protocol, and they agreed.

Melanie said...

I don't have PKD, but I've had to take high doses of prednisone for other reasons. It took some getting used to, but it is manageable. The first few days were the hardest -- like an exaggerated version of PMS, plus an inability to sit still -- but then things settled down and I was able to get on with my normal life. My friends and family are still speaking to me, so things seem to be okay...

I think realizing that the steroids might make you crazy is a great first step -- that way if/when you start to get moody, at least you can try to step back and realize it's the drugs talking, and you'll be okay in a few hours/days.

Bob said...

Heather,
My wife is on prednisone as a result of her kidney transplant nearly ten years ago. While I do believe that the steroids contribute to some extreme moodiness at times, she certainly did not turn into a "Wacky Steroid Lady". I think the experience Cojo relates is not typical, or perhaps the explanation is just over-dramatized.

Amanda said...

Heather,

My mom got a transplant Thanksgiving of 2006. She is still on Prednisone (though a very low dose now). Initially, and for about five months, she was totally NOT HERSELF. It made her anxious all the time and she couldn't sleep and she was unhappy and she didn't ever feel like herself. She once told me that she like being asleep better than anything, because she was only herself (her OLD self) in her dreams. That simultaneously scared the crap out of me and broke my heart. Because of the way she felt, she wasn't grateful for the transplant and I'm pretty sure she wished she had just done dialysis instead.

HOWEVER, miraculously, one morning in April she woke up and felt normal. Now she's happy, VERY grateful, herself, and she can sleep. I do think that her metabolic system is somewhat abnormal in that she has always reacted strongly to most drugs, or reacted differently than most people. But her body did finally adjust.

So I guess my point is, unless you react oddly or strongly to things that most people wouldn't, you probably don't need to worry. Also, even if you do, eventually your body will most likely get used to it, even if it takes nearly six months.

Another thought is that if it's driving you truly crazy, your doctor can probably either reduce your dosage or find an appropriate substitute.

Hope that helped. :)

Heather O. said...

All of these comments are very helpful, thank you. My husband tells me that when I'm pregnant, I am a Gorgon from hell (yes, that's a direct quote), and so I suppose you could say that I'm susceptible to mood swings when things are out of whack. Thanks for the encouraging stories.

Anonymous said...

My mother (a PKD survivor!) had a kidney transplant 20 years ago, back in the "dark ages". She has had steroids pumped in her body more than once since. She never descibed those feelings. I do, however, remember her getting bloated from the meds. I have PKD and fear dialysis and transplants like Cojo descibed but then I think about my amazing mother and her experiences which were very manageable. I'm with you about the worries! Take care.

Rob Monroe said...

I was on the 'roids for a couple of years. I gained the weight, but never had problems sleeping like other folks. It actually pushed me to bed earlier!

I'm sure that you will find balance. It can be annoying, but it will come.

Liz said...

You ever hear about this? Transplant without meds... I need to do some more reading up on it.

http://www.massgeneral.org/news/releases/082602sykes.htm

Heather O. said...

Very interesting Liz. Thanks for the link!